SEATTLE, Aug. 30, 2022 /PRNewswire/ -- Recent call data from the Washington Poison Center (WAPC) reflects statewide trends in exponential increases of drug overdoses involving fentanyl. From 2019 to 2021, the number of patient calls involving fentanyl increased 308% (36 to 147 calls). Calls in 2022 have already surpassed 2021, with 234 calls documented as of July 12, and 466 calls projected by the end of the year. As fentanyl overdose continues to increase, it is essential for everyone to know how to help individuals who are overdosing.
Fentanyl is a synthetic (lab-made) opioid (narcotic) that is 50 to 100 times stronger than other opioids like heroin, oxycodone, and morphine. Fentanyl is used in medical settings as a pain reliever, and is also produced and sold illegally. Illicit fentanyl is increasingly found in pills and powders that are marketed as other drugs, such as oxycodone, heroin, cocaine, and methamphetamine. Individuals using these drugs may not be aware that fentanyl is present. This can be dangerous, as small amounts of fentanyl can lead to significant toxicity and overdose.
It is safe to help someone who is overdosing from fentanyl. Mixed messages and misinformation have caused confusion, but current research and recommendations are firm that the risk of overdosing from touching fentanyl, inhaling airborne fentanyl dust, or inhaling secondhand fentanyl smoke is extremely low.
When responding to a fentanyl overdose, the WAPC recommends:
- Recognizing the signs of opioid overdose. Overdoses with fentanyl look the same as with other opioids: the person will not wake up, their skin is tinged blue or gray, and/or they are breathing slowly or not at all.
- Calling 911. The Good Samaritan Law provides legal protections for the responder and victim.
- Administering naloxone. Because fentanyl is so powerful, more than one dose may be needed. All Washington residents can order free naloxone.
- Performing rescue breathing until help arrives. Smoked fentanyl does not linger in the air. Performing rescue breathing will not put the responder at risk of overdose.
- For any overdose response it is important that you keep yourself safe: wipe any visible powder residue off lips prior to starting rescue breathing, use gloves if you have them, and always wash your hands with soap and water after assisting someone.
Call the WAPC (1-800-222-1222) with any questions about fentanyl or how to safely respond to an overdose.
Media contact: [email protected].
SOURCE Washington Poison Center